This 26-year-old man has a long history of severe asthma. His trachea has been intubated many times in the past for his asthma, most recently 2 months ago during which he spent a week in the intensive care unit (ICU). He arrives in the emergency department (ED) after an emergency medical service (EMS) transport of 15 minute during which he has been receiving continuous aerosolized salbutamol (albuterol, Ventolin) via a nebulizer. He arrives with marked respiratory distress. He is awake, diaphoretic, and is speaking in two-word sentences.
He is 5 ft 2 in (157 cm) tall and weighs 165 lb (75 kg). His vital signs are: respiratory rate (RR) 24 breaths per minute, heart rate (HR) 134 beats per minute (bpm), and blood pressure 110/60 mm Hg. His oxygen saturation is 89% on a non-rebreather and he is becoming fatigued. As he is receiving corticosteroid chronically for his asthma, he has a steroid body habitus with an edematous face and neck.
21.2.1 What Are This Patient's Vital Organ System Reserves?
Cardiovascular reserve: This is a young patient who should have adequate cardiac reserve and there should be little concern with respect to systolic and diastolic cardiac function unless there is a significant carbon dioxide retention and respiratory acidosis which would resolve with adequate ventilation. However, depending on the length of time he has been acutely ill and how adequate his oral fluid intake has been, he is likely to be volume depleted. In combination with a decrease in venous return secondary air trapping and auto-PEEP (positive end-expiratory pressure) seen with acute asthma, the presence of hypovolemia can precipitate a significant hypotension, particularly if induction agents are used to facilitate intubation. The patient has been receiving a large amount of salbutamol, a medication with significant β1-agonist properties. In combination with stress and hypercapnia, there is a significant arrhythmia potential from large amounts of salbutamol. Depending on how much β1-agonist he has been taking, there is a high likelihood that he is also relatively hypokalemic due to the cellular shifting of potassium caused by the β1-agonist. This may contribute to the potential for arrhythmia as well. When choosing induction agents for this patient, it is important to keep in mind that they all have negative inoptropic properties.
CNS reserve: There is nothing to indicate that this patient will respond abnormally to standard doses of induction agents, keeping in mind that he is obese and should be dosed accordingly. However, the practitioner ought to be watchful for agitation, confusion, or somnolence associated with carbon dioxide retention, in which case sensitivity to sedative hypnotic induction agents ought to be anticipated. Respiratory acidosis can potentiate myocardial depression associated with anesthesia induction agents.
Respiratory reserve: Patients with severe asthma have prolonged expiratory phases and air trapping.1 Tidal volume is limited, with minimal or no respiratory reserve. Intubation ...